MAUDE Adverse Event Report: SWANN MORTON LTD. SWANN-MORTON NO. 10 CARBON STERILE BLADE; SCALPEL BLADE

SWANN MORTON LTD. SWANN-MORTON NO. 10 CARBON STERILE BLADE; SCALPEL BLADE
Model Number NO. 10 CARBON STERILE BLADE
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/06/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Please see below response sent to the customer."reading through the complaint report, when the surgeon made the incision, it was noticed that the tip of the blade was missing.After 30 minutes, the tip of the blade was found in the knee.With this carbon sterile sm10 blade breaking during surgery, we must report this to the relevant competent authorities as it falls into the category of an adverse incident.Thank you for returning the broken blade in question for us to investigate, firstly we had to process it through our irradiation facility to ensure it was safe to handle.We then checked the heat treatment hardness on our calibrated hardness testing machine where we achieved a reading of 837hv proving that the blade had been manufactured to our in-house tolerance and the surgical blade standard bs 2982.With the use of the above lot number, we have been able to check our in-process records and we have been unsuccessful in identifying any problems that could be connected to this broken blade.Checking back through our history, we can also inform you that we have received no further customer complaints of this nature of which we produced and sold 569,400 carbon sterile sm10 blades.Considering the results from the heat treatment hardness test indicating that the blade had been manufactured to the surgical blade standard bs 2982, the only explanation we can offer is that you informed us that the tip of the blade was found in the knee, if there was any twisting or excessive lateral pressure in or around the knee, this could have caused the blade to break.Once again thank you for returning the broken blade in question for us to investigate and if we can be of any further assistance, please do not hesitate to contact us".
 
Event or Problem Description
Please see the description provided by the healthcare facility, "after incision made by surgeon, tip of blade was noticed to be missing.Staff searched for about 30 minutes pa assisting found the missing part of the blade in the knee".

Brand Name
SWANN-MORTON NO. 10 CARBON STERILE BLADE
Common Device Name
SCALPEL BLADE
Manufacturer (Section D)
SWANN MORTON LTD.
owlerton green
sheffield, , gb S6 2B J
UK  S6 2BJ
Manufacturer (Section G)
SWANN MORTON LTD.
owlerton green
sheffield, , gb S6 2B J
UK   S6 2BJ
Manufacturer Contact
kevin walls
33 golden eagle lane
littleton, CO 80127
7209625412
MDR Report Key17938440
Report Number9611194-2023-00008
Device Sequence Number6671674
Product Code GES
UDI-Device Identifier05033955002015
UDI-Public05033955002015
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/28/2023
Device Model NumberNO. 10 CARBON STERILE BLADE
Device Catalogue Number0201
Device Lot Number3572303
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2023
Initial Report FDA Received Date10/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown